Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 218, NWS Las Vegas, NV

August 22, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2022, 5:22 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 5:22 PM PDT (00:22 UTC)
Expired
Aug 22, 2022, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3320 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WGUS55 KVEF 230022
FFWVEF
NVC017-230330-
/O.NEW.KVEF.FF.W.0218.220823T0022Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
522 PM PDT Mon Aug 22 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Lincoln County in south central Nevada...

* Until 830 PM PDT.

* At 522 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Kane Springs Road between Highway 93 and Elgin. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of normally dry washes and low-lying
           areas.

* Some locations that will experience flash flooding include...
  rural areas of south central Lincoln County including Kane Springs 
  Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3732 11469 3711 11450 3686 11495 3698 11502

FLASH FLOOD...RADAR INDICATED

$$

JA
1 follow-up statement
991 
WGUS75 KVEF 230143
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
643 PM PDT Mon Aug 22 2022

NVC017-230330-
/O.CON.KVEF.FF.W.0218.000000T0000Z-220823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
643 PM PDT Mon Aug 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT THIS 
EVENING FOR SOUTH CENTRAL LINCOLN COUNTY...

At 643 PM PDT, Heavy rain ended over Kane Springs road around 6 pm 
but radar estimates and gage reports indicated between 1 and 2 
inches of rain fell over the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges reported.

IMPACT...Flash flooding of normally dry washes and low-lying
         areas.

Some locations that will experience flash flooding include...
  Kane Springs Road between Highway 93 and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3732 11469 3711 11450 3686 11495 3698 11502

FLASH FLOOD...GAUGE INDICATED

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:52 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 2:52 PM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
252 PM PDT Mon Aug 22 2022

.SYNOPSIS...High pressure over the region will produce hotter
temperatures through Tuesday. Monsoon moisture across southeast
Nevada, far eastern California and northwest Arizona will generate
isolated thunderstorms each day. Thunderstorm chances will
increase and spread further west for the second half of the week.
&&

.DISCUSSION...Through Sunday...
While drier than recent days, there still remains enough moisture
for afternoon thunderstorms across portions of the area. As of
this afternoon, we are seeing a few thunderstorms across Lincoln
county with isolated storms in the mountains of Clark and Mohave
Counties. While we seem to have plenty of moisture and
instability, subsidence due to a ridge of high pressure is making
it difficult for storms to sustain themselves off the mountains.
Much of the same is expected for Tuesday with above normal
temperatures and isolated convection, mainly for the eastern half
of the CWA.

The eastern Pacific ridge that has brought the drying and warming
early this week will weaken and recede westward by Wednesday,
allowing for a return to south-southeasterly flow which will open
us up to a renewed influx of moisture and the potential for
shortwave troughs to move in from the east across Arizona. This
will bring a brief return to near 1.5" precipitable water values
as measured in Las Vegas. Expect more widespread thunderstorm
activity over Mohave, Lincoln, Clark, and Eastern San Bernardino
Counties Wednesday through Friday. A drying trend is expected
into the weekend with a chance of mainly terrain-driven thunderstorms
lingering through the weekend.

.AVIATION...For Harry Reid...A few scattered thunderstorms are
expected this afternoon and early evening, mainly over the higher
terrain surrounding the valley.  While the threat of a storm
directly impacting the terminal is not zero, guidance continues to
show storm activity remaining out of the Vegas valley and TS to VCTS
has not been included in the TAF.  However, gusty outflow winds
originating from nearby storms could affect the field, with the best
chances being between 22Z and 03Z.  Any convection that dies develop
should quickly dissipate this evening and light winds are forecast
for the overnight period.  Similar conditions can be expected on
Tuesday with the threat of storms remaining mainly over the higher
terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated convection is possible over the higher terrain
of southern Nevada and western Arizona, mainly after 20Z.  Areas
that see convective development can expect gusty outflow winds,
lightning, heavy rainfall, and CIGs lowering to around 10kft. Any
storms that do develop should quickly dissipate after sunset.  Away
from convective activity winds will generally favor typical diurnal
variations.  KBIH may also see a west wind develop for a period this
evening with a few gusts up to 15kts possible.  Similar conditions
are forecast for Tuesday with the threat of storms remaining mainly
over the higher terrain.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Berc
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 22, 5:11 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     12 SW ELGIN             37.25N 114.71W
08/22/2022  M76 MPH          LINCOLN            NV   MESONET

            THE KANE SPRINGS RAWS SITE GUSTED TO 76 MPH
            AT APPROXIMATELY 441PM.

&&

MW

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.